Alert archive / Florida / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 29, NWS Tallahassee, FL
NWS Tallahassee, FL issued this severe thunderstorm warning at Feb 23, 2014, 6:08 AM CST for Bay County, Florida. It was in force for 52 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Feb 23, 2014, 6:08 AM CST (12:08 UTC)
- Expired
- Feb 23, 2014, 7:00 AM CST
- In force
- 52 min
- Issued by
- NWS Tallahassee, FL
- Area
- Storm-based polygon
County Bay County, FL
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Feb 23, 6:10 AM CST | TSTM WND DMG | Panama City Beach, FL | PICTURE SUBMITTED ON SOCIAL MEDIA OF DAMAGE TO AN AWNING ATTACHED TO A HOUSE NEAR PANAMA CITY BEACH |
| Feb 23, 6:35 AM CST | HAIL 0.5 | 5 Ne Hiland Park, FL | MARBLE SIZE HAIL REPORTED VIA SOCIAL MEDIA AT STAR AVENUE NEAR HIGHWAY 231 |
| Feb 23, 6:45 AM CST | HAIL 0.5 | Bayou George, FL | REPORTED ON SOCIAL MEDIA |
| Feb 23, 6:55 AM CST | HAIL 0.25 | 6 Ene Callaway, FL | 1/4 INCH TO 3/8 INCH HAIL REPORTED ON SOCIAL MEDIA. LASTED AROUND 1 MINUTE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 0.1 hours before the alert went out and 341 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2247 m above ground
- 0-6 km bulk shear
- 66 kt
- 0-1 km storm-relative helicity
- 53 m²/s²
- 0-3 km storm-relative helicity
- 148 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
142
WUUS52 KTAE 231208
SVRTAE
FLC005-231300-
/O.NEW.KTAE.SV.W.0029.140223T1208Z-140223T1300Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
608 AM CST SUN FEB 23 2014
THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CENTRAL BAY COUNTY IN THE PANHANDLE OF FLORIDA...
THIS INCLUDES THE CITIES OF...PANAMA CITY BEACH...PANAMA CITY...
LYNN HAVEN...
* UNTIL 700 AM CST
* AT 606 AM CST...THE NATIONAL WEATHER SERVICE HAS DETECTED A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM
WAS LOCATED NEAR PANAMA CITY BEACH...OR NEAR BAHAMA BEACH...AND
MOVING EAST AT 30 MPH.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
HILAND PARK AND SPRINGFIELD
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MOVE IMMEDIATELY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS UNTIL
THIS STORM PASSES.
&&
LAT...LON 3027 8585 3023 8584 3026 8579 3024 8575
3020 8573 3024 8570 3022 8572 3029 8576
3029 8580 3038 8562 3044 8538 3018 8539
3013 8567 3015 8570 3012 8575 3023 8592
3024 8592
TIME...MOT...LOC 1208Z 252DEG 27KT 3021 8580
$$
42-DVD2 follow-up statements
455
WWUS52 KTAE 231234
SVSTAE
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
634 AM CST SUN FEB 23 2014
FLC005-231300-
/O.CON.KTAE.SV.W.0029.000000T0000Z-140223T1300Z/
BAY FL-
634 AM CST SUN FEB 23 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 AM CST
FOR CENTRAL BAY COUNTY...
AT 630 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL. THIS STORM WAS LOCATED NEAR BRANNONVILLE...OR NEAR LYNN
HAVEN...MOVING EAST AT 30 MPH.
OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO RECOTA
BEACH...BAYHEAD...BAYOU GEORGE...CAMP FLOWERS...MAJETTE...CAIRO...
NIXON AND YOUNGSTOWN
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MOVE IMMEDIATELY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS UNTIL
THIS STORM PASSES.
&&
LAT...LON 3015 8566 3019 8572 3021 8572 3023 8569
3024 8570 3024 8571 3025 8571 3034 8562
3038 8539 3018 8539
TIME...MOT...LOC 1234Z 252DEG 27KT 3023 8558
$$
42-DVD709
WWUS52 KTAE 231242
SVSTAE
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
642 AM CST SUN FEB 23 2014
FLC005-231252-
/O.CAN.KTAE.SV.W.0029.000000T0000Z-140223T1300Z/
BAY FL-
642 AM CST SUN FEB 23 2014
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL BAY COUNTY IS
CANCELLED...
THE STORM HAS WEAKENED BELOW SEVERE LIMITS...ALTHOUGH PEA SIZE HAIL
REMAINS POSSIBLE.
RELAY REPORTS OF SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE IN
TALLAHASSEE AT (8 5 0) 9 4 2 8 8 3 3... OR YOU MAY CONTACT LAW
ENFORCEMENT.
LAT...LON 3015 8566 3019 8572 3021 8572 3023 8569
3024 8570 3024 8571 3025 8571 3034 8562
3038 8539 3018 8539
TIME...MOT...LOC 1242Z 252DEG 27KT 3025 8551
$$
42-DVDWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 23, 4:25 AM CST, 1 hour 43 minutes earlier.
Area forecast discussion, Feb 23, 4:25 AM CST, 1 hour 43 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TALLAHASSEE FL 525 AM EST Sun Feb 23 2014 ...Small Hail and Frequent Lightning Possible Along the Panhandle Coast This Morning... .Mesoscale Update... A cluster of storms off of the panhandle coast will move ashore over the next hour or so. These storms have been producing frequent lightning, heavy rain, and may contain some small hail. As the morning progresses, the hail threat will diminish and the focus will shift to primarily heavy rain. See previous discussions below. && .Prev Discussion [355 AM EST]... .Near Term [Through Today]... The large scale pattern is highlighted by a persistent broad trough over much of Conus. This leaves nearly zonal flow over NE Gulf region. However a series of shortwaves will continue to move Ewd providing increasing clouds and just enough lift that when combined with surface features will maintain an unsettled weather pattern today. Mid-High clouds streaming Ewd overnight assocd with lead shortwave moving Ewd across mid-South will cross NE Gulf region later today with the forecast area in the right entrance region of the upper jet. At surface...in response to Ewd moving shortwave... W-E warm front located across the Nrn Gulf waters Ewd across N/Cntrl FL overnight will lift Nwd to coast by sunrise then to vcnty of I-10 during the day with light Sly flow in its wake. Upstream cold front across mid-South around sunrise moves SEWD to Ern TN/N-Cntrl AL/Srn MS by sundown with WAA and isentropic upglide spreading over our area. Early radar showing leading edge of moisture approaching wrn most Panhandle waters. Patchy to areas of fog initially south of I-10 will accompany rain and spread E/N thru the day. The combination of upper and lower features will yield an expansive area of showers with isolated to sct thunderstorms (highest Panhandle waters) moving SW-NE to reach our Wrn CWA around sunrise and then progress EWD. Afternoon dew point will rise from mid 60s coast to upper 50s Nrn tier AL/GA counties. This depicted well in HRRR and other High Res guidance. Limited mid-level lapse rates and a relatively cool boundary layer should limit the potential for any strong storms. Best chance per CAM would be Panhandle waters. However, with the upper flow parallel to the warm boundary, main concern is training of cells is possible with locally heavy rainfall possible especially during the aftn QPF south of FL border exceeding 1 inch. Will go with 70-30% W-E POP gradient in morning then 80-40% in the afternoon. Temperatures will be tricky, depending on the eventual position of the warm front and the coverage of the rainfall. However, expect warmest temperatures along and south of I-10 (lower 70s), with lower to mid 60s for much of SE AL and SW GA. .Short Term [Tonight Through Tuesday]... By the time the evening rolls around, the polar jet max will be racing east and the northern stream trough will dip a bit deeper into the Southeast. This will act to better stack the frontal system as surface high pressure presses a cold front into our region. The surface cold front will merge with Sunday's warm front and settle in over north Florida before deep layer zonal flow sets in and stalls the frontal system once again. As the two fronts merge, and the system stacks, we'll likely see a brief uptick in shower activity along the surface front. Expect rainfall to be much lighter than Sunday afternoon as the surge of more tropical- like moisture will have moved east. On Monday, a southern stream impulse will be lifting north through the northern Gulf, eventually aligning with the surface front and pressing the northern stream trough back to the north out of our area. Exactly where the surface front will be is a bit uncertain, though the most likely scenario would place the front along or south of I-10 in north Florida, possibly as far south as the extreme northern Gulf. Should the surface front be positioned across north Florida, things could become interesting with respect to the potential for an isolated strong storm. Due to the limited tropospheric penetration of the southern stream impulse, the mid- level cooler/drier air will not be forced as aggressively to the north. This will effectively steepen mid-level lapse rates across the Tri-State region with deep layer shear around 60 knots more than sufficient to support organized updrafts. In the other corner, slightly warmer mid/upper level temps where the northern stream trough has retreated a bit, will essentially cap the potential for deep moist convection, though as the southern stream impulse moves away, cooler mid/upper temps may slide back south late in the day, eroding the cap. Bottom line is that there is a very low potential for strong storms on Monday, though should convection get going, and should the mid/upper level cap erode the potential exists for a storm or two to produce gusty winds and possibly some small hail. Tuesday, is really the more interesting day as a more potent southern stream impulse races east out of Texas, through the lower MS Valley and into the southeast by the late afternoon. Should we be able to mix out the mid-level cap early enough that the shortwave is overhead, we'd be able to tap into some rather steep lapse rates and strong deep layer shear. This could support the development of more severe level storms with the threat for damaging winds and hail. So, through Tuesday expect showers and isolated storms to be around. Most likely across north Florida Monday, spreading further inland and increasing in coverage on Tuesday. The potential for a strong storm or two exists on Monday, with a chance for severe storms on Tuesday. Uncertainty remains very high regarding strong to severe storms, as my lengthy discussion above lays out all of the variables that must align just right. Expect above average temperatures, in the middle to even upper 70s in some spots, both Monday and Tuesday. .Long Term [Tuesday Night Through Sunday]... A cold front will move through Wednesday with a chance of showers and thunderstorms. Behind the front high pressure will build in bringing cooler temperatures and drier air. The models differ with a series of low pressure systems at the end of the period. The GFS has precipitation moving across central Florida Friday and a low developing off the East coast near Georgia and South Carolina followed by another low forming over Texas. The Euro has a Gulf low forming near the Texas/Louisiana border Friday night then moving across north Florida Saturday. .Aviation... [Through 06Z Monday] MVFR CIGS should develop during the predawn hours or shortly after sunrise at ECP, TLH and VLD, lowering to IFR CIGS during the morning hours. There will be a chance of MVFR CIGS at DHN and ABY during the day tomorrow as well. With a prolonged rain event any improvement in evening VSBYS/CIGS will begin to again lower after 02z and winds die off. Rain and isold thunderstorms will move in from the west during the morning. Heaviest rain and thunderstorm activity will likely be focused in Florida Panhandle particularly at ECP, but also possibly affecting TLH. Main impact would be through reduced visibility due to very heavy rain. Thunderstorms may also linger at ECP or TLH south of warm front for several hours in the afternoon. .Marine... Generally low winds and seas will prevail through mid-week until a cold front passes through the northern Gulf increasing winds to advisory levels temporarily on Wednesday. Low winds and seas will return to finish out the week. .Fire Weather... With increased rain chances thru tonight, no red flag conditions are expected and none is forecast through mid-next week. .Hydrology... There is a potential for heavy rainfall this afternoon with the heaviest rain likely confined to north Florida, especially along and west of the Apalachicola River. Widespread average totals will be around 1-2 inches with isolated spots possibly receiving up to 3 to 5 inches. Flash flooding will likely not be a concern as these basins should be able to accommodate the expected rainfall amounts. In areas where heavy rainfall is expected, rivers may reach minor flood stage Monday or Tuesday. The Apalachicola at Blountstown is forecast to reach minor flood stage Sunday morning. For the latest hydrology information, please monitor: www.water.weather.gov/ahps2/index.php?wfo=tae && .Preliminary Point Temps/PoPs... Tallahassee 69 59 75 54 74 / 80 70 40 10 50 Panama City 67 60 70 57 69 / 80 70 40 20 50 Dothan 64 56 73 51 71 / 70 50 10 10 50 Albany 65 55 73 49 72 / 70 50 10 10 40 Valdosta 70 58 75 53 73 / 70 70 40 10 40 Cross City 73 60 75 57 75 / 50 70 40 10 50 Apalachicola 67 61 69 58 67 / 60 70 40 10 50 && .TAE Watches/Warnings/Advisories... FL...None. GA...None. AL...None. GM...None. && NEAR TERM...HARRIGAN SHORT TERM...HARRIGAN LONG TERM...WESTON AVIATION...BLOCK MARINE...HARRIGAN FIRE WEATHER...BLOCK HYDROLOGY...HARRIGAN/WESTON
In the hours before
Special weather statement, Feb 23, 4:27 AM CST, 1 hour 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
527 AM EST SUN FEB 23 2014
FLZ012-112-231100-
INLAND BAY FL-COASTAL BAY FL-
427 AM CST SUN FEB 23 2014
...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR BAY COUNTY...
* UNTIL 500 AM CST
AT 426 AM CST...THE NATIONAL WEATHER SERVICE HAS DETECTED A STRONG
THUNDERSTORM NEAR PANAMA CITY BEACH...OR NEAR BID-A-WEE...MOVING
NORTHEAST AT 40 MPH.
PENNY SIZE HAIL IS EXPECTED WITH THIS STORM.
LAT...LON 3041 8564 3036 8556 3036 8555 3035 8555
3027 8542 3013 8576 3019 8585 3025 8596
TIME...MOT...LOC 1027Z 241DEG 33KT 3019 8587
BLOCKSpecial weather statement, Feb 23, 4:33 AM CST, 1 hour 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
433 AM CST SUN FEB 23 2014
FLZ014-112-114-115-231100-
INLAND GULF FL-COASTAL GULF FL-COASTAL BAY FL-COASTAL FRANKLIN FL-
533 AM EST SUN FEB 23 2014
...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR BAY...FRANKLIN AND
GULF COUNTIES...
* UNTIL 600 AM EST/500 AM CST/
AT 431 AM CST...THE NATIONAL WEATHER SERVICE HAS DETECTED A STRONG
THUNDERSTORM 5 MILES SOUTH OF MEXICO BEACH...OR NEAR SAINT JOE
BEACH...MOVING EAST AT 30 MPH.
PENNY SIZE HAIL IS EXPECTED WITH THIS STORM.
LAT...LON 2981 8531 2983 8532 2985 8535 2988 8536
2986 8539 2988 8540 2989 8537 2990 8537
2996 8546 2996 8519 2975 8504 2974 8532
TIME...MOT...LOC 1032Z 262DEG 36KT 2988 8537
BLOCKThe office that day
Everything else NWS Tallahassee, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 22, 7:42 PM CST | River Flood Warning | TAE | Calhoun, Franklin, Gulf, Liberty | 7 days |
| Feb 23, 3:25 AM CST | Special Marine Warning | TAE | 50 min | |
| Feb 23, 3:36 AM CST | Special Marine Warning | TAE | 39 min | |
| Feb 23, 3:53 AM CST | Special Marine Warning | TAE | 37 min | |
| Feb 23, 4:18 AM CST | Special Marine Warning | TAE | 42 min | |
| Feb 23, 4:27 AM CST | Special Weather Statement | TAE | Bay | 33 min |
| Feb 23, 4:33 AM CST | Special Weather Statement | TAE | Gulf | 27 min |
| Feb 23, 4:51 AM CST | Severe Thunderstorm Warning | TAE | Franklin, Gulf | 24 min |
| Feb 23, 5:15 AM CST | Severe Thunderstorm Warning | TAE | Franklin, Gulf | 30 min |
| Feb 23, 5:45 AM CST | Special Marine Warning | TAE | 60 min | |
| Feb 23, 6:10 AM CST | Special Marine Warning | TAE | 35 min | |
| Feb 23, 6:24 AM CST | Special Marine Warning | TAE | 51 min | |
| Feb 23, 6:50 AM CST | Areal Flood Advisory | TAE | Bay, Washington | 92 days |
| Feb 23, 6:50 AM CST | Special Marine Warning | TAE | 55 min | |
| Feb 23, 6:59 AM CST | Flash Flood Warning | TAE | Bay | 2 hr |
| Feb 23, 7:02 AM CST | Special Weather Statement | TAE | Liberty | 43 min |
| Feb 23, 7:07 AM CST | Special Marine Warning | TAE | 53 min | |
| Feb 23, 7:24 AM CST | Special Weather Statement | TAE | Bay | 36 min |
| Feb 23, 7:29 AM CST | Flash Flood Watch | TAE | Bay, Calhoun, Franklin, Gulf, Wakulla, Walton and 1 more | 9 hr |
| Feb 23, 8:15 AM CST | Special Marine Warning | TAE | 75 min | |
| Feb 23, 8:45 AM CST | Special Weather Statement | TAE | Lafayette | 60 min |
| Feb 23, 9:06 AM CST | Special Marine Warning | TAE | 69 min | |
| Feb 23, 9:29 AM CST | River Flood Warning | TAE | Walton | 5 days |
| Feb 23, 9:48 AM CST | Special Weather Statement | TAE | Dixie | 42 min |
| Feb 23, 11:17 AM CST | Special Marine Warning | TAE | 43 min | |
| Feb 23, 11:18 AM CST | Special Weather Statement | TAE | Dixie | 57 min |
| Feb 23, 3:32 PM CST | Special Marine Warning | TAE | 28 min | |
| Feb 23, 4:02 PM CST | Special Marine Warning | TAE | 58 min | |
| Feb 23, 4:53 PM CST | Special Marine Warning | TAE | 82 min |
Nearby
Severe Thunderstorm Warnings in Florida, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.